Alert archive / Michigan / Frost Advisories in 2018

Frost Advisory 1, NWS Gaylord, MI

May 11, 201814 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 11, 2018, 3:30 PM EDT for 14 counties in Michigan. It took effect at May 12, 2018, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 11, 2018, 3:30 PM EDT (19:30 UTC)
In effect from
May 12, 2018, 2:00 AM EDT
Expired
May 12, 2018, 8:02 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 9 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS73 KAPX 111930
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
330 PM EDT Fri May 11 2018


MIZ016>030-120330-
/O.NEW.KAPX.FR.Y.0001.180512T0600Z-180512T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, 
and Harrisville
330 PM EDT Fri May 11 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

The National Weather Service in Gaylord has issued a FROST
ADVISORY, which is in effect from 2 AM to 9 AM EDT Saturday. 

* TEMPERATURE...Most temperatures are expected to fall to between
  32 and 35 degrees. 

* IMPACTS...Frost may form in areas north of M-72, which may
  damage tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
188 
WWUS73 KAPX 120240
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1040 PM EDT Fri May 11 2018


MIZ016>030-121300-
/O.CON.KAPX.FR.Y.0001.180512T0600Z-180512T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, 
and Harrisville
1040 PM EDT Fri May 11 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* TEMPERATURE...Most temperatures are expected to fall to 
  between 32 and 35 degrees. 

* IMPACTS...Frost may form in areas north of M-72, which may 
  damage tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
915 
WWUS73 KAPX 120725
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
325 AM EDT Sat May 12 2018

MIZ016>030-121300-
/O.CON.KAPX.FR.Y.0001.000000T0000Z-180512T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, 
and Harrisville
325 AM EDT Sat May 12 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Temperatures by daybreak will be in the middle 20s
  to the lower half of the 30s. 

* IMPACTS...Frost may form in areas north of M-72, which may 
  damage tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
300 
WWUS73 KAPX 121202
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
802 AM EDT Sat May 12 2018


MIZ016>030-121315-
/O.CAN.KAPX.FR.Y.0001.000000T0000Z-180512T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, 
and Harrisville
802 AM EDT Sat May 12 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FROST
ADVISORY. 

Temperatures are quickly rising above freezing this morning.

Note that frost is likely in parts of northern Michigan again
tonight. 

$$

JZ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 11, 3:22 PM EDT, 8 minutes earlier.

Area forecast discussion, May 11, 3:22 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
322 PM EDT Fri May 11 2018

.NEAR TERM...(Tonight through Saturday)
Issued at 235 PM EDT Fri May 11 2018

...Another Frosty Night...

High impact weather potential: Frost will affect locations north
of M-32 overnight and into early Saturday.

Pattern Synopsis/Forecast...High pressure is in opposition to a
warm front along M-55/US-10 region currently. This will be the
main feature producing the weather into the overnight and
Saturday. Models have not been handling the dry air very well, as
the rain was supposed to move north of M-32 at one point
today/tonight. Models have been slowly backing off of that idea
and now the GFS and NAM barely have it to M-72 and the ARW and NMM
(HiResW) models barely have it north of M-55 overnight. The latest
ECMWF has it to just south of M-32 for between now and 00z/Sat,
but given the latest radar trends, that seems unlikely. The high
looks to continue to dominate and push the rain south, so that by
12z/Sat, the rain will be out or nearly out of the forecast area,
and the main concern is then frost.

Temperatures don't look as cold as last night, with the mid clouds
providing some cover. So will expect that most locations will
remain at or just above 32F producing frost, which could damage
plants, and some locations, like PLN dips into the upper 20s.
since freezing isn't expected on a widespread scale tonight, will
go with a frost advisory for tonight, for counties along and north
of M-72.

Primary Forecast Concerns...A lot could go wrong with this
forecast. It all has to do with the rain and the cloud cover. The
main issue is does the sky clear out and does the rain head north
any more than it currently is? With the rain currently having
trouble moving north, without falling apart, will go with the
GFS/HiResW ideas with the rain staying along and south of the M-55
corridor.

This leads us to the other question, the cloud cover. This is much
harder to figure. Although a rough extrapolation of the satellite
images would keep the cloud cover about the same as it is
currently. The models pretty much agree with this, so will
continue with the cloud cover clearing mainly in E Upper and Tip
of the Mitt before heading south of M-32 Saturday morning.

&&

.SHORT TERM...(Saturday night through Monday)
Issued at 235 PM EDT Fri May 11 2018

....Getting warmer...

High impact weather potential: areas of frost in parts of northern
lower MI late Saturday night.

A lengthy e-w ridge of high pressure will slowly settle south across
the upper MS Valley and Great Lakes. The primary areas of active wx
will be to our south (north of a stalled front in the Ohio Valley)
and to our north (northern stream impulses up toward James Bay). So
things look relatively quiet here, though with some frost potential
Sat night before our airmass more thoroughly moderates.

Cloud cover will slowly thin out from n to s Sat night, as zone of
active wx moves southward. Partly cloudy skies will still persist
south of M-72, with mostly clear or becoming mostly clear to the
north. Winds will be quiet light, and excellent radiational cooling
is anticipated where/when clouds thin. Lows in the mid 30s will be
common in eastern upper, n central and ne lower MI, with upper
30/near 40f in nw lower. Best chances for frost will be near/east of
US-131, and near/north of M-55. Will continue to mention frost in
the HWO.

Otherwise, this part of the forecast looks very quiet. Clouds
continue to diminish from n to s during the day on Sunday, with
mostly clear skies Sunday night and Monday. Though excellent cooling
conditions exist again on Sunday night, temps will have a much
warmer starting point, and don't expect to see frost. Strong diurnal
heating/mixing will contribute to low RH values each afternoon, with
min RH values in the teens in some spots Sunday, and in the 20s
Monday. Winds will be light, limiting fire wx concerns, but dry
conditions will continue to be highlighted in fire wx products.

Max temps Sunday in the mid 60s to lower 70s in interior sections,
55 to 65 along the beaches. Lows Sunday night near 40f to the mid
40s. Highs Monday 70s to around 80f interior, 60s beaches.

&&

.LONG TERM...(Monday night through Friday)
Issued at 235 PM EDT Fri May 11 2018

After a rather warm start to the week, high pressure moving south
out of Canada will bring a slowly cooling temperatures through the
rest of the week. Temperatures will still be well above normal by
mid-week, so this "cooling" will really bring things back closer to
normal. There is still a small chance for some showers Tuesday
afternoon, though it looks like a further southward push of
cooler air could displace the more favorable conditions for that
further south, and out of the CWA. After that, the rest of the
week looks to be quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 156 PM EDT Fri May 11 2018

The high pressure is pushing dry air in opposition to the rain
trying to move north with the warm front. This will keep the rain
out of most of the TAF sites (TVC (possibly), PLN and APN
(probably)). MBL looks like it is most likely get rain showers
between now and Saturday morning.

A period of MVFR CIGS are possible at TVC and MBL as the warm
front moves the closest to those sites mainly Saturday morning.
CIGS will be back to VFR by 12z at the latest.

PLN looks to get frost Saturday morning with the mainly clear
skies, light winds, and temperatures around or less than 32F.

&&

.MARINE...
Issued at 235 PM EDT Fri May 11 2018

High pressure will remain over the Upper Great Lakes through
Sunday, and produce winds and waves that are expected to be below
small craft criteria.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY from 2 AM to 9 AM EDT Saturday for MIZ016>030.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JL
SHORT TERM...JZ
LONG TERM...AM
AVIATION...JL
MARINE...JL
Hazardous weather outlook, May 11, 3:25 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
325 PM EDT Fri May 11 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-120715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
325 PM EDT Fri May 11 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Frost and Freezing temperatures are expected across northern lower
Michigan tonight. Sensitive vegetation will be impacted. Please see
the ongoing Frost Advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of frost are expected again Saturday night, primarily near and
east of US-131, and near and north of M-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Frost Advisories in Michigan, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.